Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS San Diego, CA

August 4, 2005Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 4, 2005, 4:37 PM PDT for Riverside County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 4:37 PM PDT (23:37 UTC)
Expired
Aug 4, 2005, 5:12 PM PDT
In force
35 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 93 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 042337
SVRSGX
CAC065-050015-
/O.NEW.KSGX.SV.W.0028.050804T2337Z-050805T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
437 PM PDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 515 PM PDT

* AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF LAKE HEMET...OR ABOUT 9 MILES
  SOUTH OF PALM SPRINGS...AND MOVING SOUTHWEST AT 5 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 3360 11636 3383 11655 3369 11674 3344 11661

$$

JAD
2 follow-up statements
000 
WWUS56 KSGX 042350
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
448 PM PDT THU AUG 4 2005

CAC065-050015-
/O.CON.KSGX.SV.W.0028.000000T0000Z-050805T0015Z/
RIVERSIDE CA-
448 PM PDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 442 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE PALM SPRINGS 
AIRPORT REPORTED A WIND GUST TO 54 MPH AT 440 PM. THIS STORM WAS 
LOCATED 8 MILES EAST OF LAKE HEMET...OR ABOUT 9 MILES SOUTH OF PALM 
SPRINGS...MOVING SOUTHWEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
ROSA MOUNTAIN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3360 11636 3386 11652 3369 11674 3344 11661

$$

JAD
000 
WWUS56 KSGX 050012
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
511 PM PDT THU AUG 4 2005

CAC065-050019-
/O.CAN.KSGX.SV.W.0028.000000T0000Z-050805T0015Z/
RIVERSIDE CA-
511 PM PDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIVERSIDE COUNTY IS
CANCELLED...

DOPPLER RADAR INDICATES THUNDERSTORMS HAVE DECREASED IN INTENSITY 
AND ARE NO LONGER SEVERE.

LAT...LON 3360 11636 3386 11652 3369 11674 3344 11661

$$

JAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM PDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM PDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU AUG 4 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE
NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE IN THE COASTAL AREAS AND WRN INLAND
SAN VALLEY THIS MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THERE
WERE A FEW DEBRIS CLOUDS TO THE E. THE 12Z NKX SOUNDING HAD A
FAIRLY STRONG INVERSION BASED BELOW 1000 FT. THE SOUNDING WAS
MODERATELY UNSTABLE WITH MOISTURE THROUGH THE MID LEVELS IN WEAK ELY
FLOW AND HAD 1.38 INCHES OF PW. ONSHORE GRADIENTS WITH ABOUT 5 MB
SAN-IPL. THUNDERSTORMS BEGAN DEVELOPING OVER THE MOUNTAINS AND HI
DESERTS BY NOON.

THE UPPER HI OVER THE SW WILL REMAIN CENTERED OVER NV AND STRENGTHEN
INTO SAT BEFORE WEAKENING SLIGHTLY SUN. THIS WILL MAINTAIN A WEAK
ELY COMPONENT TO THE FLOW ALOFT WITH MOISTURE THROUGH THE MID
LEVELS. MODELS DIFFER ON THE EXACT AMOUNT OF MOISTURE AND THE
STRENGTH OF THE ELY FLOW...BUT PREFER THE GFS WHICH HAS GENERALLY
BEEN DOING A BETTER JOB. THIS PATTERN WILL CONTINUE TO PRODUCE
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED
THUNDERSTORMS IN THE DESERTS EACH AFTERNOON. A FEW STORMS COULD
DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEY THROUGH SAT. SOME OF
THESE STORMS WILL PROBABLY CAUSE FLASH FLOODING AND A FEW COULD BE
SEVERE. THE COMBINATION OF THE STRONG HI ALOFT AND MONSOONAL
INFLUENCE WILL KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO
NEAR THE IMMEDIATE COAST. EXPECT RELATIVELY MINOR TEMP CHANGES WITH
THE EXACT DISTRIBUTION OF CLOUDS COVER AND RH HAVING THE GREATEST
IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS SHOW A GRADUAL DECREASE IN THE MID LEVEL MOISTURE
THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD RESULT IN DECREASING
THUNDERSTORM ACTIVITY. WEAK TROUGHING ALONG THE W COAST SHOULD BRING
A SLIGHT COOLING TREND AND A LITTLE DEEPER MARINE LAYER.
HOWEVER...TEMPS IN THE DESERT SHOULD INCREASE A LITTLE WITH LESS
CLOUD COVER AND RH.

&&

.AVIATION...TSTORMS WILL CONTINUE IN THE MTNS AND DESERTS INTO THIS
EVE. SOME WILL BE STRONG WITH VERY GUSTY WINDS AND STRONG UPDRAFTS
AND DOWNDRAFTS. STRATUS WILL MOVE ASHORE LATE EVENING AGAIN AND
BASES WILL BE AROUND 600-900 FEET ABOVE MSL. VISBYS WILL PROBABLY BE
AT LEAST AS LOW AS THEY WERE THIS MORNING. STRATUS EXPECTED TO CLEAR
FROM COASTAL TAFS AROUND 16Z FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM TO 7 PM TODAY FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS.

&&

PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Aug 4, 4:00 PM PDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU AUG 4 2005

CAZ055-056-058-060-051100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND HIGH DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN
COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS...
ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE
STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.

.DAY ONE... REST OF TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH 700 PM TODAY...

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT....

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY. THUNDERSTORMS WITH I
ISOLATED FLASH FLOODING ARE POSSIBLE.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.

CAZ061-062-051100-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE LOWER DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN
COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS...
ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE
STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.

.DAY ONE... REST OF TONIGHT.
...FLASH FLOOD WATCH THROUGH 700 PM TODAY...

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

...MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY... THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.

CAZ042-043-048-050-057-051100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL AREAS WEST OF THE MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE NUMEROUS THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND.

.DAY ONE... REST OF TONIGHT.

ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. ISOLATED
THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

In the hours before

Local storm report, Aug 4, 1:32 PM PDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLASH FLOOD      5 N ANZA                33.63N 116.67W
08/04/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FLASH FLOODING IN THE AREA. LOTS OF WATER ON THE ROADS.

&&

MMILLER

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:14 PM PDTFlash Flood WarningSGXRiverside, San Bernardino6 hr
Aug 4, 12:16 PM PDTFlash Flood WarningSGXSan Diego6 hr
Aug 4, 12:25 PM PDTSevere Thunderstorm WarningSGXRiverside56 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.